A 79-year-old man who has not had routine medical care presents for a physical examination and is found to have blood pressure of 165/80. He has no other risk factors for heart disease. He is not obese and walks 1 mile a day. Physical examination shows no retinopathy, normal cardiac examination including point of maximal impulse, and normal pulses. There is no abdominal bruit, and neurological examination is normal. ECG, electrolytes, blood glucose, and urinalysis are normal. A low-sodium DASH diet is recommended. The patient returns 6 weeks later, having strictly followed the diet; blood pressure is 168/76.
Which of the following is the best next step in management?
There is now general agreement that systolic hypertension in the elderly should be treated and that low-dose thiazide diuretic is the initial regimen of choice. Treatment reduces the risk of stroke and cardiovascular events, and side effects appear to be minimal. Beta-blockers or ACE inhibitors are generally recommended as second-step therapy. Short-acting calcium channel blockers should be avoided. Workup for secondary causes is not indicated, as they are less common in the elderly; such a workup may be appropriate if hypertension is refractory to medication. Renal artery stenosis due to atherosclerosis (detected by renal artery Doppler) is a common cause of refractory hypertension in the elderly; unfortunately, revascularization is less often curative than in young patients with fibromuscular dysplasia.
A 65-year-old man inquires about the pneumonia vaccine. He had a friend who recently died of pneumonia. The patient is in good health without underlying disease.
Which of the following is the most appropriate management of this patient?
The pneumococcal vaccine is currently recommended for all patients at age 65 because age per se is a risk factor for mortality due to pneumococcal infection. The vaccine is safe, and the vaccination program for the elderly is cost-effective. If the patient had previous pneumococcal vaccine greater than 5 years ago, he should be revaccinated at age 65. The importance of the annual influenza vaccine should also be explained to the patient. All patients over the age of 65 are high priority to receive the influenza and pneumococcal vaccines whether they have underlying disease or not. Most deaths from influenza occur in the over-65 age group. If the visit is during influenza season, both vaccines should be given at the same time (but at different sites). Tetanus vaccination booster is also recommended in the elderly patient who has not had a booster vaccine in 10 years. Herpes zoster vaccine is recommended at age 50 and above.
An 82-year-old patient presents with nausea and weakness. She has a 3-year history of type 2 diabetes mellitus, as well as essential hypertension and congestive heart failure. Her medications include insulin glargine, hydrochlorothiazide, lisinopril, metoprolol, and digoxin. Medication doses have not recently been changed. Physical examination reveals clear lung fields, regular heart rhythm at 56 beats/minute, a soft systolic murmur that radiates to the axilla, and normal liver size. There is no peripheral edema or jugular venous distension. Chest x-ray shows cardiomegaly without pulmonary vascular congestion. Her CBC is normal. Multichannel chemistry profile shows potassium of 4.0 mEq/L and serum creatinine of 1.2 mg/dL (normal range 0.5-1.3). Digoxin level is 2.2 (therapeutic 0.8-1.5).
What condition is most likely to account for her symptoms?
In the usual patient, glomerular filtration rate drops by about 1 mL/minute every year after the age of 60. However, muscle mass and therefore creatinine production and excretion decline proportionately. Therefore, the serum creatinine can remain within the normal range despite considerable renal dysfunction. This can lead to the accumulation of drugs that are cleared by renal mechanisms. This problem can be avoided if an “estimation formula” (ie, the Cockcroft-Gault or the MDRD equation) is used; they provide an accurate estimation of GFR, similar to a 24-hour urine collection for creatinine clearance. Although polypharmacy is a common cause of gastrointestinal side effects in the elderly, this patient has been on a stable regimen; of her medications, only digoxin is likely to cause nausea or vomiting. Congestive heart failure can cause nausea by causing passive congestion of the liver, but this patient’s heart failure appears clinically well compensated. In particular, she does not have tender hepatomegaly or hepatojugular reflux. The combination of an ACE inhibitor and beta-blocker is often very effective in preserving myocardial function. Diabetic gastroparesis can cause nausea and vomiting but rarely occurs after such a short history of diabetes. Lung capacity (including forced vital capacity and lung elastic recoil) often deteriorates with the aging process and can cause dyspnea and fatigue even in the nonsmoker, but would not cause her gastrointestinal symptoms.
A 67-year-old man is brought by his wife for evaluation of memory loss. Over the last 2 years he has had difficulty recalling the names of friends. On two occasions he has become lost in his own neighborhood. Recently, he has become suspicious that his wife is trying to put him in a nursing home.He has hypertension. He has never used alcohol. He does not have urinary incontinence. His only medication is hydrochlorothiazide 25 mg daily. His mother was diagnosed with Alzheimer disease at age 60.
Blood pressure is 130/76. There are no focal neurologic findings and gait is normal. He is not oriented to date and cannot recall any of three objects at 3 minutes. He cannot speak the name of common objects such as a pen or watch. His clock drawing test is abnormal. Complete blood count, blood chemistries, liver function tests, serologic test for syphilis, thyroid stimulating hormone, and vitamin B12 levels are all normal. CT scan of the brain reveals age-related atrophic changes but is otherwise normal.
Of the following choices, which is the next best step?
This patient meets the diagnostic criteria for Alzheimer disease: the gradual development of multiple cognitive defects (which must include memory impairment) resulting in significant social impairment, not explained by another physical or psychiatric disease. The primary treatment is a cholinesterase inhibitor. Many clinicians initiate therapy with donepezil. Neurocognitive testing may confirm the diagnosis but is not necessary. The APOE gene on chromosome 19 influences the risk for late-onset Alzheimer disease, but it is not a clinically useful test for influencing diagnosis or treatment. In prospective trials, ginkgo biloba has been demonstrated to be ineffective in the treatment of Alzheimer dementia. Antipsychotics do not affect the course of Alzheimer disease and are reserved for severe behavioral disturbances, which have not responded to nonpharmacological therapy.
A 76-year-old married man consults with you about erectile dysfunction. He has osteoarthritis and hypertension, well controlled on acetaminophen and amlodipine 5 mg daily. He is able to walk 3 miles daily at a moderate pace. He has no evidence of coronary artery disease. He has been monogamous with his wife, who uses an estrogen-containing vaginal cream twice weekly and has not experienced dyspareunia. Over the past 12 months, he has noticed progressive difficulty maintaining an erection during intercourse; for the past 3 months he has been unable to achieve penetration despite the use of vaginal lubricants. His libido is good; he and his wife have a close emotional relationship. Physical examination is unremarkable. In particular, testicular size is normal. There is no evidence of neurological or peripheral vascular disease. Morning serum testosterone level is 800 ng/dL (normal 270-1070).
What is the best next step in this patient’s management?
Although the frequency of sexual intercourse decreases with age, most geriatric patients are physiologically able to function well into their 70s and thereafter. The commonest cause of sexual inactivity is lack of a willing partner either due to death or disability. The second commonest cause is personal disability. This patient should be given a trial of phosphodiesterase (PDE-5) inhibitor. He should be warned about vasodilatory side effects such as headache or hypotension. Certain vasodilators such as nitrates or alpha-blockers cannot be used with PDE-5 inhibitors because of the risk of severe hypotension, but calcium-channel blockers are safe unless the patient reports adverse symptoms.
Patients who can exercise comfortably at a moderate pace do not require further testing before resuming sexual activity; the energy cost of intercourse in a comfortable setting is about 3 metabolic equivalents (METs), analogous to a 3 to 4 miles per hour walk. Vasodilating medications such as ACEIs or CCBs rarely cause erectile dysfunction; if the patient were taking a thiazide, beta-blocker or an agent with anticholinergic activity (such as clonidine), an alternative antihypertensive would be considered. This patient has no features of hypogonadism and requires no further endocrine testing. If his libido were diminished and his serum testosterone in the borderline low range, a free testosterone level might be useful.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us